Colorado, 2025

High Wind and Strong Wind in Colorado, March 14, 2025

March 14, 2025 · NWS BOU · 10 events in 10 counties and zones

Strong gusty winds developed over the eastern plains late in the morning on the 14th and continued into the afternoon hours as well. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong gusty winds developed over the eastern plains late in the morning on the 14th and continued into the afternoon hours as well. Some roads were closed across southeast Colorado including U.S. 40 on Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 14, 8:45 AM MST, 21 minutes earlier. Its key messages:

  • Potent, quick moving storm system moves across the region today. Gusty winds expected to develop later this morning and early afternoon.
  • Rain and snow showers to shift over eastern Colorado by noon.
  • Mountains snow showers to slowly decrease through the day with slowly improving road conditions.
  • Warmer and drier for Sunday and Monday with increasing fire danger.
  • Monitoring another potential impactful system by mid-week next week.
Area forecast discussion, Mar 14, 8:45 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
945 AM MDT Fri Mar 14 2025

.KEY MESSAGES...

- Potent, quick moving storm system moves across the region today.
  Gusty winds expected to develop later this morning and early
  afternoon.

- Rain and snow showers to shift over eastern Colorado by noon.

- Mountains snow showers to slowly decrease through the day with
  slowly improving road conditions.

- Warmer and drier for Sunday and Monday with increasing fire
  danger.

- Monitoring another potential impactful system by mid-week next
  week.

&&

.UPDATE...
Issued at 945 AM MDT Fri Mar 14 2025

Current forecast on track with only minor temperature changes
to line up with current observations. Water vapor satellite
imagery currently showing the strong upper level low crossing the
Oklahoma panhandle. The surface low continues to strengthen over
southeast Colorado. Observations show the surface pressure has
dropped to 979MB at KLHX and KLAA. The heaviest rain (mixed with
wet snow above 5500 feet at times) will continue to transition
eastward this morning. By noon, the rain will be focused over the
eastern plains with some wet snow mixed in towards the higher
elevations of Elbert and Lincoln counties. Increasing downslope
flow will dry out the I-25 corridor westward into the foothills.
For the mountains, radar and webcams continue to show snow showers
and slippery roads, especially over the passes. The snow decreases
through the day and road conditions will slowly improve beginning
around noon.

&&

.SHORT TERM /Through Tonight/...
Issued at 323 AM MDT Fri Mar 14 2025

One of the more impressive water vapor satellite loops of the
season this morning. A well organized shortwave is tracking just
south of the Four Corners this morning, with the broader scale
trough becoming more deeply negatively tilted. A lee cyclone
continues to deep across northeastern Colorado this morning, with
surface observations and the latest SPC objective analysis placing
a 983mb low near Akron/Sterling.

The storm system should continue to strengthen today, as the upper
trough becomes deeply negatively tilted as it ejects into Kansas
this afternoon. By all metrics, this will be one of the strongest
March storms across the central CONUS. Both 500mb heights and SLP
standardized anomalies are near -4 sigma, which both fall out the
CFSR climate period. With the surface low strengthening to around
975mb later this afternoon, there are only a handful of stronger
storms on record (3/13/1973, 3/26/1950, and 3/13/2019) per WPC
minimum SLP records. However...

...despite the impressive strength of this storm, impacts across
our CWA will be limited to some light to moderate mountain snow
accumulations, and a lot of wind today. A few reasons for why this
is the case, (1) the lack of a cold/moist air source, (2) the
quick storm motion through tonight, and (3) the rapid deepening of
the trough occurs too far east for most of the CWA. That being
said, there are still a few impacts worth discussing for today.

Mountains...
Radar and satellite show a well defined band of moisture
stretching from northwest CO into the northern San Luis valley,
which is expected to reach our mountain zones over the next few
hours. A quick burst of moderate snow, along with an increase in
winds, will likely lead to a difficult morning drive across the
mountain passes, where several inches of snow are forecast this
morning into the early afternoon. Even as snow tapers off,
increasingly gusty winds will lead to some blowing snow through
the afternoon and evening hours, with a few gusts of 60 mph
possible over the higher mountain passes.

Urban Corridor/Plains...
A little more uncertainty in the precipitation forecast for the
lower elevations. Guidance has trended a little more bullish with
the rain and snow potential across the urban corridor for mid/late
morning, with a few recent HRRR cycles dropping a quick/slushy
couple inches of snow southeast of Denver. Temperatures will
generally be too warm to support accumulating snow across the
metro. There are also some dry air concerns, especially west of
I-25 where an increasing downslope component to the wind will work
against any synoptic scale ascent. Overall the forecast hasn't
changed significantly across the metro, but it wouldn't be
surprising if there's a brief period of accumulating snow for
areas like Parker/Elizabeth/Kiowa. That band of precipitation
should shift eastward through the day as the surface low races
northeastward during the afternoon, with rain (mixed with a few
wet snowflakes) spreading into the plains during the early
afternoon.

In addition to the precipitation, the other remaining question is
how strong winds get across the lower elevations. One interesting
trend in high-resolution guidance overnight was to develop a brief
period of mountain wave enhancement close to midday today. Cross-
sections show a well defined critical layer between 500-300mb,
with a modest stable layer. There is just enough cross-barrier
flow to support a few gusts of 55-65 mph across the Foothills and
the adjacent windy spots in the west metro, but confidence is
low here. Stronger gradient winds are also forecast east of the
I-25 corridor this afternoon. As the 700mb low deepens, the flow
is expected to increase to around 50-60kt. BUFKIT profiles support
mixing down 40-50kt winds through most of the afternoon, and at
least a few gusts of 60-65 mph will be possible in the High Wind
Warning area. Areas that don't receive significant precipitation
today will likely see some blowing dust given how dry it's been in
recent days.

As mentioned earlier, this storm system will be quick to exit the
region, and impacts should diminish quickly this evening into
tonight. There will still be some gusty winds across the plains
overnight, along with a few orographic snow showers across the
higher mountains... but quieter weather is forecast overall as we
head into the weekend.

&&

.LONG TERM /Saturday through Thursday/...
Issued at 323 AM MDT Fri Mar 14 2025

As Friday's weather system quickly pulls away and the pressure
gradient continues to slacken, winds will continue to decrease
across the plains Saturday. With WNW flow aloft and residual
moisture in place, conditions will be favorable for light orographic
snow showers to continue through the morning across the mountains.
Cross-sections show moisture deepen through the morning, and with
a weak shortwave progged to pass through the WNW flow aloft,
there will be a resurgence in mountain snow showers for the
afternoon and evening, with only light accumulations expected.
Moisture will push east off the terrain in the form of mid- and
upper-level clouds, but with dry lower levels in place, the lower
elevations are expected to remain dry. Highs across the plains
will be in the 40s and 50s, while the mountains stay in the teens
and 20s, 30s for the mountain valleys.

We will see much warmer and drier conditions for Sunday and Monday,
as upper ridging is still on track to push across the west. The
concern for increased fire weather remains for both days as low
relative humidities and sufficient mixing allow stronger winds to
mix down to the surface. Much of the plains will see elevated
fire weather conditions with some patchy critical fire weather
conditions on Sunday, and with warmer, drier, and windier
conditions expected on Monday, widespread critical fire weather
conditions will be likely. Temperatures will warm into the 70s on
Monday and with the current forecasted high for KDEN being 73
degrees, that puts us within 3 degrees of the current record high
of 76 for this date, which was last set in 2012. With westerly
downsloping winds and 700mb temps ranging from 7 to 8C, there is a
decent shot at getting close to this record.

At this point in the week, model solutions begin to diverge. While
there is a clear signal that the ridging will shift east and a
trough will enter the Rockies, there are some uncertainties with how
the trough evolves. The CMCE, EPS, and GEFS ensemble means all show
snow developing across western Colorado by Tuesday, however, the
GEFS is the more progressive solution that pushes the trough axis
out of Colorado by Tuesday evening, while the CMCE and EPS lag
behind by about 12 hours, keeping precipitation in place across the
forecast area through late into Wednesday. The latest operational
models show surface cyclogenesis start to take hold Tuesday
morning over eastern Colorado, with an associated cold front
sliding south into Colorado by the evening. Like the ensembles,
the GFS is the more progressive solution and its timing of the
front would also impact high temperatures for Tuesday. Due to
the differing solutions, have gone with the NBM for this time
period, as its output seems to be a reasonable outcome until
details become more clear.

&&

.AVIATION /12Z TAFS through 12Z Saturday/...
Issued at 535 AM MDT Fri Mar 14 2025

Main TAF question is how precip/winds evolve at the terminals
through 18z today. Guidance is a little more bullish on developing
some RA/SN at DEN/APA this morning, along with more of a turn to a
N/NNE wind for a few hours between 14-18z. As a result, there's
also a better chance for a few hours of MVFR/ILS cigs this
morning. Accumulating snow still looks unlikely at DEN/BJC, but
wet bulb temperatures would at least support a brief mix.

Precipitation should quickly move east of the terminals by the
afternoon hours, as gusty northwesterly winds develop. Still a
good signal for 30-40kt gusts at all of the terminals, with some
potential for a few stronger gusts up to 45kt for DEN/BJC. Winds
will be slow to diminish this evening and we'll likely hold on to
some sort of northwest or north through the first half of the
night, before winds become light and variable closer to 12z
Saturday.

&&

.FIRE WEATHER...
Issued at 254 PM MDT Thu Mar 13 2025

Fire weather concerns will ramp up over the weekend as a prolonged
period of breezier winds aligns with progressively warmer and
drier conditions through at least Monday. Marginal humidity and
more inconsistent wind patterns should keep most of the region out
of any critical fire weather levels Saturday, but winds will
strengthen notably overnight and into Sunday. Winds alone should
support locally critical conditions across portions of the
northern plains, and possibly parts of the foothills and Park
County, although humidity values remain uncertain enough to
preclude specifics on the spatial extent of this.

The greater concern will focus on Monday, when humidity is
expected to fall to or below 15% for all of the lower elevations
and portions of the foothills and South Park. Gusts are likely to
exceed 40 mph (85% chance) above 6,500 ft, and breezy conditions
may extend into the plains. HDWI plumes show every single member
exceeding the 95th percentile on Monday in Park County, which
would certainly push us into critical territory even under
marginal fuel conditions. We'll thus need to keep a close eye on
the incoming moisture and any potential impacts to fuel
susceptibility.

There's potential for fire weather concerns to extend into Tuesday
if the next system slows down as well, primarily for the southern
half of our forecast area, but that's quite uncertain at this
point.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 PM MDT this afternoon for COZ031-
033-034.

High Wind Warning until 8 PM MDT this evening for COZ042-044-
046>051.

&&

UPDATE...Meier
SHORT TERM...Hiris
LONG TERM...Bonner
AVIATION...Hiris
FIRE WEATHER...Rodriguez
Hazardous weather outlook, Mar 14, 2:45 AM MST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
345 AM MDT Fri Mar 14 2025

COZ030>051-150945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
345 AM MDT Fri Mar 14 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A strong, quick moving storm system will track across the area
today. Mountain snow is expected through the day, with snow and
blowing snow likely leading to hazardous travel at times. Across
the plains, rain and snow showers are likely at times, with strong
wind gusts also developing. Gusts of 55 to 65 mph will be possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warm, dry and breezy conditions may lead to areas of critical
fire weather conditions Sunday and particularly Monday. Another
storm system looks slated to impact the state Tuesday into
Wednesday, with snow for the mountains and potential for winter
weather impacts to the lower elevations as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of snowfall and high wind gusts will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Se Elbert County Below 6000 Feet / South Lincoln County

When
March 14, 9:06 AM MST to 3:10 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Measured
71 kt (82 mph) estimated gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

An 82 mph wind gust was recorded at 8 miles NNW of Boyero. Also, a gust to 64 mph was reported in the Hugo area.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 14, 9:19 AM MST to 4:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winds topped out 67 mph 3 miles south of Cedar Point. Gusts to 60 mph were reported in and hear Limon, including at the Limon airport.

High Wind, Logan County

When
March 14, 9:30 AM MST to 3:15 PM MST
Where
Logan County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winds gusted in the 55-70 mph range with a CDOT sensor recording a 70 mph wind gust near Sterling. Other weather stations in Logan County reached 58 mph as well (Sterling ASOS and military observations over the norther part of the county).

High Wind, Phillips County

When
March 14, 10:21 AM MST to 4:39 PM MST
Where
Phillips County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Winds reached 63 mph 10.7 miles south of Holyoke and also at weather station near Holyoke.

High Wind, Ne Weld County

When
March 14, 12:00 PM MST to 4:37 PM MST
Where
Ne Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winds across the zone gusted to 50 to 60 mph with the strongest gust being 61 mph near Briggsdale.

Strong Wind, Larimer County Below 6000 Feet / Nw Weld County

When
March 14, 12:35 PM MST to 2:15 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Widespread gusts of 40-55 mph were reported. A few higher gusts were reported to the northeast of Fort Collins over the open plains where gusts reached 58-65 mph.

High Wind, C & S Weld County

When
March 14, 1:20 PM MST to 4:15 PM MST
Where
C & S Weld County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Wind gusts mostly range 45 to 65 mph across the zone with the strongest gust being 70 mph near Dearfield.

High Wind, Morgan County

When
March 14, 1:40 PM MST to 2:15 PM MST
Where
Morgan County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

A 64 mph wind gust was recorded near Wiggins.

High Wind, Sedgwick County

When
March 14, 2:03 PM MST to 3:24 PM MST
Where
Sedgwick County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A CDOT sensor along I-76 near Julesburg reported a peak wind gusts of 58 mph.

High Wind, Washington County

When
March 14, 7:00 PM MST to 7:40 PM MST
Where
Washington County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Winds across Washington County reached 50 to 60 mph including a 60 mph at the ASOS in Akron.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242157, 1242156, 1242184, 1242210, 1242162, 1242159, 1242176, 1242178, 1242190, 1242188.